

# The Foundation For Medical Excellence

In cooperation with
The College of Physicians and Surgeons of British Columbia
present

# 35th ANNUAL CHRONIC PAIN MANAGEMENT PROGRAM

Pivots in Pain Management: New Strategies for Your Practice

A one-day Virtual Interactive Learning Experience Friday, September 16, 2022 35th Annual Pain Management Conference
Pivots in Pain Management: New Strategies for Your Practice
Virtual Learning Experience
Friday, September 16, 2022

#### **Course Purpose and Description:**

This program is to assist clinicians in managing the most challenging of pain patients – those with chronic pain, anxiety and substance use. This program will also focus on the care of "legacy patients" – those patients who have had long-standing prescriptions from another clinician and now request care from a new care provider. The complexity of these issues challenge and stress those who work with these patients, day by day and week by week. The program will help clinicians recognize limits, set mutual goals of care with patients and redefine the role of psychoactive medications in managing chronic pain and distress.

The course will provide the participants knowledge and the skills to address some of the key issues that practitioners face in their practices. The objectives of the course:

- Identify patterns of high-risk opioid and sedative prescribing
- Negotiate and facilitate a safe care plan for patients who request opioid and sedative prescriptions
- Coach a patient on sleep hygiene
- Offer 3-4 alternative "No pill needed" strategies for managing chronic pain
- Label and express personal responses to complex care and identify self-care strategies for practice longevity

Who should attend: Clinicians, administrators, and regulators interested in the management of chronic pain We work in care teams and strongly recommend inviting the entire team to participate.

Planning Committee: Rashmi Chadha, MBChB; Molly Horton, MPH; Launette Rieb, MD; Ellen Singer, MD; and David Unger, MD.

### Distinguished Faculty

**Leah Baruch, M.D.,** currently works providing full spectrum outpatient Family Medicine for Northwest Permanente in Portland, OR. In addition to providing primary care to all ages, she has a special interest in providing low-barrier access to Medication Assisted Treatment for the treatment of opioid use disorder within primary care, and spends part of her time providing dedicated substance use care to pregnant patients within the Kaiser system. She has a bachelor's degree in Theater and worked as a professional theater critic for several years before medical school.

**Tori Etheridge, BKin., MPT,** is a registered Physiotherapist who is an active member of Physiotherapy Association of British Columbia (PABC) and Canadian Physiotherapy Association (CPA). She graduated from UBC with her Masters of Physiotherapy and her Bachelors of Kinesiology. She is a certified Vestibular therapist and a Clinical Instructor at UBC. Tori has a special interest in concussions, chronic pain and vestibular disorders. Tori has clinical experience working in public healthcare, private practice and neurological research. Currently, she is the Rehabilitation Supervisor at the Surrey Neuroplasticity clinic where they focus on combining innovative technology with rehabilitation to aid the brain to adapt, retrain and relearn.

Michael J Hayes, M.D. is a practicing internal medicine-primary care provider for Northwest Permanente medical group near Portland, Oregon. He was born and raised in the Pacific Northwest before completing his undergraduate degree in biochemistry and music at Santa Clara University and travelled to the University of Chicago for his medical degree. He then returned to Oregon for internal medicine residency at Oregon Health and Science University before joining Northwest Permanente in 2018. Michael has special interest in treating complex chronic medical conditions among geriatric populations such as Parkinson's disease and HIV, and has a growing practice with buprenorphine prescribing for substance use disorders.

**Rebecca (Becca) H. Kennedy, M.D.** – was born and raised in Ann Arbor, Michigan and attended Vassar college. She returned to Ann Arbor for medical school at the University of Michigan. Dr. Kennedy came to Portland for residency in family medicine at OHSU. After residency she worked at a migrant farmworker's clinic outside of Portland for 5 years before joining Kaiser Permanente where she has practiced for the past 13 years. Dr. Kennedy has an interest in treating stress and anxiety based physical illnesses by calming the nervous system through non pharmacologic approaches. She trained with the Benson Henry Institute at Harvard in their stress management and resiliency training program.

Corey Pressman, MA, CTP, CCFP, is an Instructor in the Integrative Health and Wellness program at the University of Portland, School of Nursing. Instructor Pressman completed his Compassion Fatigue Professional and Trauma Professional certifications with The International Association of Trauma Professionals in 2020. He earned a Master's Degree in Anthropology at Washington State University in 1993. He joined the faculty of University of Portland in 2020. Instructor Pressman is a practicing emotional wellness coach. He has published stories and poetry and is an award-winning visual artist as well as a member/owner of the Waterstone Gallery. Instructor Pressman is also an active Fellow of Arizona State University's Center for Science and the Imagination. His research interests focus in the intersection of creativity, stress management and wellness.

Ram Randhawa, M.D., is a psychiatrist in Vancouver, Canada, with a special interest in sleep disorders. He is a clinical assistant professor with the University of British Columbia, and works at the Leon Judah Blackmore Centre for Sleep Disorders. He has a special interest in cognitive behavioral therapy, and teaches CBT for the management of sleep and anxiety disorders for the UBC psychiatry residency program. He is an actively engaged in the integration of information technology with clinical care, and has been involved in the development of a number of non-commercial tools for patient care, for both sleep and anxiety disorders. He is completed his medical school training and psychiatrist residency at UBC.

Launette Marie Rieb, M.D., MSc, CCFP, FCFP, DABAM, FASAM, is a Family Physician and Clinical Associate Professor in the Department of Family Practice at the University of British Columbia, Canada. She is a diplomat of the American Board of Addiction Medicine. She was the co-creator and initial Physician Director of the BC Centre for Substance Use Addiction Medicine Fellowship. Dr. Rieb's graduate work was in the area of pain neurophysiology and current area of research focus is opioid withdrawal pain. She works clinically at CBI Health Centre, The Orchard Recovery Centre, and the Rapid Access Addiction Clinic at St Paul's Hospital. Dr. Rieb is the recipient of a UBC Post Graduate Teaching Award.

Jill Shaw D.O., FACOG, CHCQM, is a board-certified Obstetrician and Gynecologist who is passionate about the well-being of her patients and her professional peers. Her clinical focus now includes ambulatory gynecology plus health and well-being coaching. She completed her B.A. in Human Biology at Stanford University in Palo, Alto, CA, her Doctor of Osteopathic Medicine from Ohio University College of Osteopathic Medicine in Athens, OH and completed her OB/GYN residency at Akron General Medical Center in Akron, OH. She serves on the board of the non-profit Mindful Medicine PDX.

Ellen L. Singer, M.D., FACP, Medical Director, The Foundation for Medical Excellence (TFME) is a Clinical Assistant Professor of Medicine at Oregon Health Sciences University (OHSU) and a full-time primary care Internist/Pediatrician with NW Permanente Medical Group. She also currently serves as the NW Permanente director for Graduate and Undergraduate Medical Education. Dr. Singer attended the University of Rochester School of Medicine for both medical school and residency training. She has worked extensively with complex patient care, urgent care and virtual care, quality improvement strategies in mental health and addiction medicine, and in clinical coaching and career development.

Sean Tollison, Ph.D., Clinical Director of the Pain Management Program, Rehabilitation Institute of Washington in Seattle. He received his BS in psychology at the University of New Mexico and Ph.D. in Clinical Psychology from the University of Washington. He completed his internship and a one-year post-doctoral fellowship in interdisciplinary treatment of substance abuse at the Seattle VA Medical Center. After completing his fellowship at the Seattle VA, he joined the team at the Rehabilitation Institute of Washington. His interests include utilizing mind-body and motivational approaches incorporating patient values into facilitating the rehabilitation process and improving general well-being.

Pre-Course Workshops (please note there is a separate registration fee for these workshops – space is limited)

#### 7:30 – 8:45 am Elective option for participants – limit 40 per session

#### 1. Wellness & Mindfulness in Daily Practice

Dr. Jill Shaw, assisted by Dr. Rebecca Kennedy and Tori Etheridge, BKin, MPT

This 75-minute workshop will help participants set the "tone for your day." We will review ways to center your mind, body and soul so you can maintain focus and direction in your daily work, focus on ways to center you for your daily work by learning techniques in mindfulness meditation, body movement and centering, distraction and decision management.

#### 2. "The Pivot" in the Medical Interview: Poetic Moment in the Medical Encounter

Corey Pressman, MA, CTP, CCFP, assisted by Dr. Sean Tollison

This 75-minute workshop will use an introduction to short poetic forms as a way to understand the neuroscience of your daily clinical encounters. Participants will see how and why the conversation makes a "shift" or "pivot." Mr. Pressman will teach strategies for changing the nature of your dialogue with patients and around difficult conversations.

## Main Program

**9:15 am** Course Introduction and Opening, land acknowledgement, use of Zoom webinar, small group breakout case challenges – Dr. Ellen Singer

#### 9:30 – 10:45 am Overcoming the Challenges with Deprescribing

Dr. Launette Rieb, assisted by Dr. Ram Randhawa

In this keynote address, our senior and experienced faculty will explore the common complications clinical providers encounter in complex pain management. They will review the neuroscience of pain management, the risks of co-prescribing sedative medications, how to assess for diversion and misuse and review principles of medication tapering.

#### 10:45 – 11:00 am Stretch Break (15 minutes)

11:00 -11:20 am Case Challenge One – "What are the priorities for your patient?"

This 20-minute session will mimic an actual patient encounter. Work with your colleagues to design a plan for that "you need to refill my medications" encounter of medication tapering.

11:20 - 11:30 am Report out from Small Groups - We'll score the results!

#### 11:30 - 12:30 pm Sleep: A first step to a better day: Best strategies for better sleep with fewer medications

Dr. Ram Randhawc

In this presentation we will review why our sleep is disrupted and what we can do to improve the quality of our sleep. Participants will leave with practical take home tips for your patients and strategies for when and how to safely prescribe sleep medication.

#### 12:30 – 1:00 pm Lunch Break (30 minutes)

#### 1:00-2:00 pm Movement: "One of the Best Steps to a Better Day

Tori Etheridge, BKin, MPT

In this interactive session, participants will practice and learn tips for helping you and your patient manage pain and stress with movement- based strategies.

#### 2:00-2:10 pm Break (10 minutes)

#### 2:10-2:30 pm Case Challenge Two

This 20-minute session will mimic your second encounter with a patient. What will you and your team do now?

2:30 – 2:50 pm Report out from Small Groups – Q&A

2:50 – 3:00 pm Break (10 minutes)

3:00 – 4:15 pm Creating Change: The Necessary Steps to a Better Day – for both you and your patient Dr. Sean Tollison and Dr. Rebecca Kennedy

In this session, Dr. Tollison will review principles of motivational interviewing and acceptance and commitment therapy that you can use to help your patients invest and engage in change behavior.

4:15 – 4:35 pm Case Challenge Three: "What do you say to this request and why?"

Meet with your team to devise the "next steps" for your patients.

4:35 – 4:45 pm We will score the Case Results and summarize best practices.

**4:45 – 5:15 pm** Q&A with Faculty **5:15 pm** Adjourn

# Registration is available online: www.tfme.org

Be sure when you are registering for both the Pre-course Workshop and the Main Session: Mark on the registration form which Pre-Course workshop you want to attend.

**College of Family Physicians of Canada:** This one-credit-per-hour Group Learning program has been certified by the College of Family Physicians of Canada for up to 7.5 hour Mainpro+ credits.

Members of the American Academy of Family Physicians are eligible to receive up to 7.5 hour Prescribed credit hours for attendance at this meeting/event due to a reciprocal agreement with the College of Family Physicians of Canada.

**Accreditation Statement:** This activity has been planned and implemented in accordance with the accreditation requirements and policies of the Accreditation Council for Continuing Medical Education (ACCME) through the Joint Providership of the Oregon Medical Association (OMA) and The Foundation For Medical Excellence (TFME). The OMA is accredited by the ACCME to provide continuing medical education for physicians.

#### **Credit Designation Statement:**

The Oregon Medical Association designates this live activity for a maximum of 7.5 **AMA PRA Category 1 Credit(s)** Physicians should claim only the credit commensurate with the extent of their participation in the activity.

Registration Fees: Early bird registration – Prior to August 5, 2022

\$150 (CAD) - Pre-Course workshop & Main Session

Please note the pre-course workshop has limited space and will sell-out early. There is no guarantee of admittance to this course after August 5th

\$125 (US funds) - Pre-Course workshop & Main Session

Please note the pre-course workshop has limited space and will sell-out quickly. There is no guarantee of admittance to this course after August 5 th .

\$125 (CAD) – Main session only \$100 (US funds) – Main session only

Registration after August 5, 2022

**\$200 (CAD) – Pre-Course workshop & Main Session** Please note the pre-course workshop has limited space.

\$175 (US Funds) – Pre-Course workshop & Main Session

Please note the pre-course workshop has limited space.

\$175 (CAD) – Main Session only \$150 (US Funds) – Main Session only

If you have questions regarding registration, please contact the Foundation (503) 222-1960 or email jmurdock@tfme.org.

Please note the Foundation for Medical Excellence is not responsible for any conversion fees charged by your banking institution.

About TFME: The Foundation for Medical Excellence (TFME) was created in November 1984. Its mission is to promote excellence in health care and advance sound health policy through education and collaboration. TFME's educational offerings center on contemporary medical issues facing physicians including leadership, clinician well-being and communication.

www.tfme.org